Birth Control Pills May Raise Lupus Risk
Researchers Say Pill May Interact With Genetic Predisposition to Slightly Boost Lupus Risk
WebMD News Archive
April 13, 2009 -- Women who take birth control pills, especially higher-dose versions, may have an increased risk of getting lupus, an autoimmune disease, according to a new study.
"Women who take oral contraceptives have a 50% higher risk of having lupus than women who don't take them," says study researcher Samy Suissa, PhD, a professor of epidemiology at McGill University in Montreal.
But to put that in perspective, he says the overall risk is still small. In the study, Suissa and colleagues also found the risk higher in women who take the higher dose pills -- those with 50 micrograms of estrogen or more -- and in women currently taking them who have just taken the pills for a few months.
The study is published in the April 15 issue of Arthritis & Rheumatism.
Oral Contraceptives and Lupus: Study Details
Previous studies focusing on a possible link between birth control pills and lupus have produced conflicting results, Suissa tells WebMD.
His study evaluated more than 1.7 million women, ages 18 to 45, who were in the U.K. General Practice Research Database, which includes more than 6 million people.
The women had prescriptions for combined oral contraceptives, which contain both the hormones estrogen and progestin. The researchers followed the women for eight years, on average, and found that 786 women had gotten a first-time diagnosis of lupus.
In lupus, something goes awry with the immune system, and the body produces autoantibodies that attack and destroy healthy tissue, according to the Lupus Foundation of America. Patients have inflammation, pain, and damage in various parts of the body.
Suissa's team matched up each patient with lupus to 10 people from the study database who did not have lupus when the patient was diagnosed.
They found use of oral contraceptives was linked with an increased risk of getting the disease. "I think we have clear evidence that these pills, especially at higher doses, can increase the risk of lupus," Suissa says.
But the contraceptive alone probably does not boost the risk, he says. "We think it probably interacts with some genetic predisposition."